It sounds like you’ve had a hell of a shock today and it’s going to take some time to get your head round it.
There are a number of helpful websites where you can get reliable information about MS, obviously this website is one, and the MS Trust is the other. I suggest you start with https://www.mstrust.org.uk/understanding-ms/newly-diagnosed-multiple-sclerosis Then there’s Types of MS | Multiple Sclerosis Society UK This will give you information about the three major types of MS, I assume that you’ve been diagnosed with the most common, relapsing remitting MS (because they’ve given you steroids which help to shorten a relapse).
Assuming I’m right, and you’ve been diagnosed with RRMS, the next step will be for you to hopefully start to take a disease modifying drug (DMD). These are supposed to reduce the number and severity of relapses you might have. There are a large number of available DMDs. Amy said she’d been given the choice of 3 drugs and picked Lemtrada out of those 3. Have a look at https://www.mstrust.org.uk/understanding-ms/ms-symptoms-and-treatments/ms-decisions/decision-aid The various options are all detailed. As with all drugs, they come with potential side effects. DMDs typically have the potential for the worst side effects along with the higher expected relapse reduction rate. Your choice is likely to be limited as Amy’s was. It will be limited by the severity of your MS, the prescribing centres which have been set up locally, your neurologists preference, and lastly, by your own choice. Your MS nurse will help you to understand the options open to you.
You said you’ve been given a 5 days course of high dose steroids. The point of the steroids is to shorten the length of the relapse. They aren’t a cure, and they won’t work overnight. But over the next days, weeks, even months, the steroids will be damping down your immune system which has caused the relapse and hopefully your symptoms will improve. However, high dose steroids themselves come with side effects. The first and most noticeable is a vile metallic taste in your mouth. It’s a good idea to take the steroids with milk, drinkable yoghurt or something else that will coat your mouth a bit. The taste stays with you for most of the day, even though you take all the pills in one go in the morning. By the time you eat dinner the taste should be better. I’ve found that eating mints through the day, or chewing gum helps with the taste. Chocolate also helps. You might find that you get heartburn or indigestion as a result of the steroids, taking something like Omeprazole or failing that, Gaviscon, should help. You’ll also probably have trouble sleeping while you take the steroids. They have a teeth grinding type of effect, so you may feel a bit agitated as well. All of these problems will go very quickly once you’ve finished the steroid course. So don’t panic, it’s temporary.
In terms of how MS will effect your life, hopefully, once you’ve got over this relapse and started a DMD, MS will be with you always, but it won’t impact on your life a massive amount. You will still be you, all your plans, dreams and ambitions will remain possible, just as Anthony said.
You are most welcome to come here for any information you need, any questions, thoughts or ideas you have. We’ll do our best to help if we can. Or if you just want to let off steam to people who’ll understand, then we’re here for that too.